Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

October 2010, Volume 40 Number 10 , p 16 - 16

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

A nurse was caring for a recently extubated 6-year-old girl, who was agitated and thrashing, affecting her pulmonary status. The anesthesiologist, who was in the ICU for the extubation, ordered a 5 mg bolus of propofol (Diprivan). The Diprivan vial had a pharmacy label covering the mg/mL strength, so the only visible portion of the label stated "propofol 1%." The nurse miscalculated the dose, administering 5 mL (50 mg) instead of the intended 0.5 mL (5 mg). The child immediately became sedated, leading the nurse to question the dose, recalculate it, and discover the error. The nurse reported the error to the anesthesiologist, who began bag-valve mask ventilation. The child fully recovered.The calculation error might not have occurred if the vial had been labeled 10 mg/mL only, and if the pharmacy label hadn't covered the mg/mL strength. Propofol in Europe will soon be labeled with the strength only as 10 mg/mL, not 1%. The Institute for Safe Medication Practices (ISMP) has

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: